Texas, 2015Winter Storm and Winter Weather in Texas, January 2 to 3, 2015
January 2 to 3, 2015 · NWS AMA · 17 events in 17 counties and zones
A cold air mass in place, increasing moisture, and the approach of a storm system set the stage for a relatively significant winter weather episode across the Texas Panhandle. Snowfall increased in coverage across the area during the evening hours of Friday and continued through Saturday afternoon.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air mass in place, increasing moisture, and the approach of a storm system set the stage for a relatively significant winter weather episode across the Texas Panhandle. Snowfall increased in coverage across the area during the evening hours of Friday and continued through Saturday afternoon. The snow was heavy at times reducing the visibility to around one quarter of a mile. Conditions were favorable for some sleet and freezing rain with minor accumulations, especially across the eastern portion of the Texas Panhandle. The eastern Texas Panhandle received relatively lower snowfall totals.
The following is a list of snow accumulation amounts by county: 6 to 7 inches at Hereford (Deaf Smith County); 6.5 inches at Dumas (Moore County); 6 inches at Dalhart (Hartley County); 6 inches at Vega (Oldham County); 6 inches at Texline (Dallam County); 1 to 2 inches at Spearman (Hansford County); 2.5 to 4 inches in Amarillo (Potter and Randall counties); 2 to 3 inches at Stratford (Sherman County); 1.5 to 2.5 inches at Borger (Hutchinson County); 1.5 inches at Panhandle (Carson County); 1 to 1.5 inches at Miami (Roberts County); 1 to 1.5 inches in Claude (Armstrong County); 1 inch at Perryton (Ochiltree County); 1 inch at Pampa (Gray County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 2, 5:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 2, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CST FRI JAN 2 2015
.AVIATION...
FOR THE 00Z TAFS...RAPIDLY DETERIORATING WEATHER CONDITIONS EXPECTED
AT ALL TERMINAL SITES THIS EVENING AS SNOW AND LOW CIGS SPREAD INTO
THE REGION IN ASSOCIATION WITH A STRONG UPPER LEVEL LOW PRESSURE
STORM SYSTEM. PRECIPITATION MAY START OFF AS A MIX OF LIGHT FREEZING
RAIN AND SLEET AT KAMA...BUT SHOULD QUICKLY CHANGE TO SNOW. PERIODS
OF SNOW WILL CONTINUE INTO SATURDAY MORNING...ENDING AT KAMA FIRST...
FOLLOWED BY KDHT...AND THEN KGUY DURG THE AFTERNOON HOURS. CIGS
SHOULD BEGIN TO LIFT INTO MVFR CATEGORY ONCE THE SNOW ENDS.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 446 PM CST FRI JAN 2 2015/
SHORT TERM...THROUGH SATURDAY NIGHT.
STRONG WINTER STORM IS CURRENTLY BEARING DOWN ON THE PANHANDLES.
FORECAST FROM EARLIER TODAY REMAINS ON TRACK...WITH NO MAJOR CHANGES
NECESSARY. ONLY CHANGE TO WINTER WEATHER HEADLINES WAS TO ADD DEAF
SMITH COUNTY TO THE WINTER STORM WARNING AS IT APPEARS THE BAND OF
HEAVIER ACCUMULATIONS WILL EXTEND SOUTHWARD INTO THIS AREA.
WATER VAPOR IMAGERY REVEALS AN IMPRESSIVE CLOSED UPPER LOW OVER
SOUTHEAST AZ/SOUTHWEST NM LATE THIS AFTERNOON. MODELS HAVE FINALLY
CONVERGED ON THE TRACK OF THIS LOW...TAKING IT EAST ACROSS SOUTHERN
NM TONIGHT...THEN NORTHEAST ACROSS THE SOUTH PLAINS AND FAR SOUTHEAST
TX PANHANDLE INTO WESTERN OKLAHOMA ON SATURDAY. SYNOPTICALLY...IT HAS
ALL THE LOOKS OF A PRETTY DECENT WINTER STORM FOR THE PANHANDLES AND
THUS FAR OBSERVATIONAL TRENDS SUPPORT THIS.
A SOUTHWEST TO NORTHEAST BAND OF FREEZING RAIN AND SLEET THAT HAS
BEEN LOCATED TO OUR SOUTH MUCH OF THE DAY CONTINUES TO SLOWLY BUILD
NORTHWEST INTO THE FAR SOUTHEAST TX PANHANDLE AT THIS TIME.
MEANWHILE...REGIONAL RADARS SHOW AN AREA OF SNOW QUICKLY WORKING
NORTHEAST TOWARD THE AREA FROM EASTERN NM AND THE SOUTH PLAINS. THIS
PRECIPITATION WILL CONTINUE TO SPREAD NORTH/NORTHEAST ACROSS THE
PANHANDLES THIS EVENING AS STRONG DYNAMIC FORCING IMPINGES ON THE
AREA AHEAD OF THE CLOSED UPPER LOW. EXPECT THE AREA OF PRECIP TO
CONTINUE TO BLOSSOM OVER THE AREA THIS EVENING WITHIN THE MID-LEVEL
DEFORMATION ZONE. AS DISCUSSED BY THE PREVIOUS FORECASTER...STILL
EXPECTING THIS INITIAL ROUND OF PRECIP TO PROGRESS ACROSS THE AREA
THIS EVENING INTO THE OVERNIGHT HOURS...WITH A HEAVY
DEFORMATION/FRONTOGENETIC BAND THEN TAKING SHAPE TO THE NORTHWEST OF
THE CLOSED MID-LEVEL LOW TRACK. MESOSCALE FRONTOGENETIC ENHANCEMENT TO THE
MID-LEVEL DEFORMATION/WRAPAROUND BAND...AND SOME POSSIBLE CONVECTIVE
ENHANCEMENT WITH MODEL CROSS-SECTIONS SHOWING SOME NEGATIVE EPV AT
PLAY...ALL POINT TO A PRETTY CLASSIC SETUP FOR HEAVY MESOSCALE
BANDED SNOW. LATEST GUIDANCE /WITH EXCEPTION OF THE CMC GEM/ HAS COME
INTO GOOD AGREEMENT WITH THE POSITION OF THIS HEAVIEST BAND...FROM
ROUGHLY GUYMON TO DUMAS AND DALHART TO BOOTLEG AND HEREFORD.
EXPECTING STORM TOTAL ACCUMS OF 5-8 INCHES HERE WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. TO THE EAST OF THE EXPECTED HEAVIEST BANDING
POSITION...WIDESPREAD 2-5 INCH ACCUMS STILL LOOK ON TRACK. ACROSS THE
EAST/SOUTHEAST TX PANHANDLE...OBSERVATIONAL TRENDS AND LATEST
GUIDANCE STILL SUPPORT A FREEZING RAIN/SLEET MIX INITIALLY...EVENTUALLY
TRANSITIONING TO SNOW OVERNIGHT. SURFACE TEMPS DID WARM INTO THE MID
30S IN THESE LOCATIONS TODAY...HOWEVER EXPECT TEMPS TO QUICKLY
WETBULB TO THE UPPER 20S/LOW 30S WITH THE ONSET OF HEAVIER PRECIP
THIS EVENING. THUS EARLIER CONCERNS OF HEAVIER ICE AND SLEET AMOUNTS
IN THIS AREA REMAIN VALID...AND HAVE MAINTAINED THE WINTER STORM
WARNING ACCORDINGLY. SURFACE/WETBULB TEMPS LIKELY HOLDING IN THE
UPPER 20S SHOULD HELP MITIGATE HIGHER ICE AMOUNTS...BUT QUARTER INCH
AMOUNTS OF ICE AND SLEET AMOUNTS AROUND ONE INCH ARE CERTAINLY
POSSIBLE. THIS MIXED PRECIP WILL HOLD BACK SNOW ACCUMS IN THE 1-3
INCH RANGE IN THE SOUTHEAST. DID INSERT A MENTION OF FREEZING RAIN
LINGERING AFTER MIDNIGHT IN THE EASTERN TX PANHANDLE WHERE IT APPEARS
THE DENDRITIC GROWTH ZONE WILL DRY OUT OVERNIGHT AS THE MID-LEVEL DRY
SLOT INTRUDES...WHILE DEEP SATURATION PERSISTS AT LOWER-
LEVELS...SUPPORTIVE OF POSSIBLE FZDZ OR LIGHT FZRA.
SNOW WILL END FROM SOUTH TO NORTH ON SATURDAY AS THE UPPER LOW PULLS
AWAY...BUT SNOW IS LIKELY TO LINGER WELL INTO THE AFTERNOON ACROSS
THE NORTHERN ZONES. HAVE SOME CONCERNS THAT THE EASTERN OK PANHANDLE
COULD HIT WARNING LEVEL SNOWFALL AMOUNTS BEFORE IT/S ALL SAID AND
DONE...SO WILL CONTINUE TO MONITOR THIS. FORTUNATELY WINDS WILL
REMAIN LIGHT THROUGH MUCH OF THIS EVENT...BEFORE A COLD FRONT ON THE
BACKSIDE OF THE SYSTEM RAMPS NORTH WINDS UP TO 15-25 MPH WITH HIGHER
GUSTS LATER SATURDAY AFTERNOON AND EVENING...WHICH MAY PRODUCE SOME
BLOWING AND DRIFTING SNOW. A FAST-MOVING NORTHERN STREAM SHORTWAVE
QUICK ON THE HEELS OF THE EXITING LOW COULD KICK OFF A FEW SNOW
SHOWERS ACROSS THE NORTH SATURDAY EVENING...BUT IT SHOULD BE
MINOR...GIVING WAY TO DRY BUT COLD CONDITIONS SATURDAY NIGHT.
KB
LONG TERM...SUNDAY DAYTIME SHOULD SEE TEMPERATURES CONTINUE TO
MODERATE AS MUCH OF THE ACCUMULATED SNOW SHOULD BE MOSTLY IF NOT ALL
GONE BY THIS TIME. BY THE EARLY PART OF NEXT WEEK WE COULD BE
LOOKING AT HIGHS IN THE UPPER 30S TO LOW 40S. ANOTHER COLD FRONT
LOOKS TO BACKDOOR THROUGH THE AREA BY TUESDAY EVENING WITH THE BULK
OF THE COLD AIR FILTERING ACROSS THE AREA ON WEDNESDAY. THIS WILL
DROP HIGH TEMPERATURES INTO THE 20S FOR WEDNESDAY, BUT THEY SHOULD
QUICKLY REBOUND MOVING INTO THE LATER HALF OF THE WORK WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...HUTCHINSON...
LIPSCOMB...OCHILTREE...POTTER...RANDALL...ROBERTS.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...MOORE...
OLDHAM...SHERMAN.
WINTER STORM WARNING UNTIL NOON CST SATURDAY FOR THE FOLLOWING
ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...WHEELER.
OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR THE
FOLLOWING ZONES: BEAVER.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&Hazardous weather outlook, Jan 2, 4:06 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
406 PM CST FRI JAN 2 2015
OKZ001>003-TXZ001>020-031200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
406 PM CST FRI JAN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A WINTRY MIX OF FREEZING RAIN...SLEET...AND SNOW IS EXPECTED ACROSS
THE EASTERN PANHANDLES THIS EVENING...TRANSITIONING TO SNOW
OVERNIGHT. ICE ACCUMULATIONS AROUND ONE QUARTER INCH AND SLEET
ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE ACROSS THE SOUTHEAST TEXAS
PANHANDLE. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE IN THIS
AREA.
ELSEWHERE...MODERATE TO HEAVY SNOW IS EXPECTED THIS EVENING AND
OVERNIGHT. WIDESPREAD AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED...WITH
HIGHER AMOUNTS OF 5 TO 8 INCHES EXPECTED ACROSS NORTHERN AND WESTERN
PORTIONS OF THE COMBINED PANHANDLES.
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR ALL OF THE
PANHANDLES TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL END FROM SOUTH TO NORTH ON SATURDAY. SEE ABOVE FOR
EXPECTED AMOUNTS. BLOWING SNOW IS POSSIBLE SATURDAY AFTERNOON AND
SATURDAY NIGHT. WINTER STORM WARNINGS AND ADVISORIES REMAIN IN
EFFECT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS
OF ICE AND SNOWFALL AMOUNTS WOULD BE APPRECIATED.
KB
Winter Storm, Deaf Smith
- When
- January 2, 7:00 PM CST to January 3, 4:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Total snowfall amounts of 6 to 7 inches at Hereford and Bootleg.
Winter Storm, Oldham
- When
- January 2, 8:00 PM CST to January 3, 4:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Total snowfall amount of approximately 6 inches at Vega. The media reported multiple vehicle accidents on Interstate 40 from the New Mexico state line to near Vega causing the closer of the Interstate for about one hour.
Winter Weather, Armstrong
- When
- January 2, 9:00 PM CST to January 3, 6:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Total snowfall amounts from 1 to 1.5 inches at Claude.
Winter Weather, Potter
- When
- January 2, 10:00 PM CST to January 3, 6:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2.5 to 4.5 inches across Amarillo.
Winter Weather, Randall
- When
- January 2, 10:00 PM CST to January 3, 6:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Public
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2.5 to 4.5 inches across Amarillo.
Winter Weather, Carson
- When
- January 2, 10:00 PM CST to January 3, 6:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
As of 7:00 AM CST, the public measured 1.5 inches of snow.
Winter Weather, Roberts
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Roberts forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Total snowfall amounts from 1 to 1.5 inches at Miami.
Winter Weather, Hutchinson
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Total snowfall amounts from 1.5 to 2.5 inches at Borger.
Winter Weather, Gray
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Total snowfall amount of approximately 1 inch at Pampa.
Winter Weather, Hemphill
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Approximately a half of an inch of sleet and a trace of snowfall at Canadian.
Winter Weather, Lipscomb
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Around a tenth of an inch of sleet and a trace of snow at Lipscomb.
Winter Storm, Moore
- When
- January 3, 12:00 AM CST to 6:00 PM CST
- Where
- Moore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
As of 6:00 PM CST, trained spotters measured 6.5 inches of snow accumulation in Dumas.
Winter Weather, Sherman
- When
- January 3, 12:00 AM CST to 7:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Law enforcement reported approximately 2 to 3 inches of snow accumulation.
Winter Weather, Hansford
- When
- January 3, 1:00 AM CST to 7:00 PM CST
- Where
- Hansford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Law enforcement estimated 1 to 2 inches had fallen by 6:00 PM CST.
Winter Storm, Dallam
- When
- January 3, 1:00 AM CST to 7:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Approximately 6 inches of snow accumulated in Texline.
Winter Storm, Hartley
- When
- January 3, 1:00 AM CST to 7:00 PM CST
- Where
- Hartley forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Total snowfall amount of 6 inches at Dalhart. Local media reported 3 fatalities and 1 critical injury due to a weather related vehicle accident on U.S. Highway 54 northwest of Dumas.
Winter Weather, Ochiltree
- When
- January 3, 3:00 AM CST to 6:00 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Total snowfall amount of 1 inch at Perryton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, January 2, 20152 deaths · 1 injured · 1 event
- Ice Storm and Heavy Snow in Texas, January 2 to 3, 201521 events
- Heavy Snow in New Mexico, January 2 to 3, 201519 events
- Heavy Snow in Minnesota, January 2 to 3, 201512 events
- Avalanche and Heavy Snow in Montana, January 2 to 6, 201557 kt wind · 10 events
- Winter Storm in Montana, January 2 to 6, 201510 events
- Heavy Snow in North Dakota, January 2 to 3, 20159 events
- High Wind and Heavy Rain in Hawaii, January 2 to 3, 2015135 kt wind · 6 events
- Heavy Snow and Winter Weather in Idaho, January 2, 20154 events
- Heavy Snow in North Dakota, January 2 to 3, 20154 events
- Winter Weather in Washington, January 2, 20153 events
- Heavy Snow in New Mexico, January 2, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557282, 557281, 557088, 557087, 557089, 557309, 557090, 557092, 557097, 557098, 557099, 557279, 557307, 557280, 557303, 557305, 557091.